Alert archive / Kansas / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 41, NWS Topeka, KS

April 14, 2001Jefferson County, Shawnee County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Apr 14, 2001, 5:27 PM CDT for Jefferson County, Shawnee County, Kansas. It was in force for 48 min. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 14, 2001, 5:27 PM CDT (22:27 UTC)
Expired
Apr 14, 2001, 6:15 PM CDT
In force
48 min
Issued by
NWS Topeka, KS
Area
Whole counties

Counties Jefferson County, KS, Shawnee County, KS

The radar

The Topeka radar (KTWX), 59 km from the middle of the area, began a volume at 22:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 14, 5:40 PM CDTHail 0.75Rossville, KS
Apr 14, 5:50 PM CDTHail 0.88Topeka, KS
Apr 14, 6:00 PM CDTHail 0.75Topeka, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 14, 3:00 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 10.5 hours before the alert went out and 17 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2001-04-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2001-04-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -63 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2266 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
-63 m²/s²
0-3 km storm-relative helicity
104 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KTOP 142228
SVRTOP
KSC087-177-142315-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
527 PM CDT SAT APR 14 2001

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN SHAWNEE COUNTY IN EAST CENTRAL KANSAS
  SOUTHWESTERN JEFFERSON COUNTY IN NORTHEAST KANSAS

* UNTIL 615 PM CDT

* AT 525 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES WEST OF ROSSVILLE...OR ABOUT 21 MILES
  WEST OF TOPEKA...MOVING EAST AT 35 MPH.

* SOME LOCATIONS AFFECTED...
  ROSSVILLE
  SILVER LAKE
  TOPEKA
  MERIDEN
  GRANTVILLE

LARGE HAIL...VERY HEAVY RAIN AND DAXMAGING WINDS ARE LIKELY WITH THIS
STORM. TAKE COVER INSIDE A BUILDING.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 14, 4:18 PM CDT, 1 hour 9 minutes earlier.

Area forecast discussion, Apr 14, 4:18 PM CDT, 1 hour 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
418 PM CDT SAT APR 14 2001

SEVERE WEATHER LIMITING DISCUSSION.

STRONG OVERRUNING OF SURFACE BOUNDARY AND UNSTABLE AIR IN PLACE HAS LEAD
TO SCATTERED SEVERE THUNDERSTORMS GENERALLY ALONG AND NORTH OF INTERSTATE
70...AND EAST OF HIGHWAY 75 SO FAR THIS AFTERNOON.  MAINLY HAIL BEING
REPORTED.

UPPER WAVE EJECTING ACROSS CWA DURING THE EVENING WITH MODELS
SHOWING LIFT GENERALLY EAST OF CWA BY AROUND MIDNIGHT.  WILL KEEP
THE SCATTERED STORMS GOING UNTIL THAT TIME...GUIDANCE LOWS IN THE
MIDDLE 40S TO LOWER 50S LOOK OK.

SUNDAY...BREAK IN ACTION WITH COOLER AIR SETTLLING ACROSS CWA.  H850
MB WINDS 25 TO 35 KNOTS IN THE AM...WILL GO BREEZY WITH HIGHS 65 TO
70 MOST AREAS.

INCREASING CLOUDS SUNDAY NIGHT.  GOING MORE WITH AVN MODEL.
NORTHERN STREAM BECOMES ACTIVE AND SWEEPS ACROSS CWA MONDAY.  WILL
GO WITH SOME 30 TO 40 POPS FOR NOW AND GIVEN H850 MB TEMPS...MENTION
SOME FLURRIES POSSIBLE IN THE AM OVER THE FAR NORTHERN COUNTIES.
WILL HAVE PRECIP OVER THE NORTHCENTRAL AND FAR NORTHERNN COUNTIES
MAINLY IN THE AM.  FAVORING MORE OF A COMPROMISE ON HIGHS AND LOWS WITH
MAV/FAN.

.TOP.K..NONE

PF

In the hours before

Local storm report, Apr 14, 4:39 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
439 PM CDT SAT APR 14 2001

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....
<
0435 PM    2 N TALMO                 KS    .75 INCH HAIL
04/14/01   REPUBLIC
Local storm report, Apr 14, 4:54 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
454 PM CDT SAT APR 14 2001

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....
c
0445 PM    WOODBINE                  KS    1 INCH HAIL
04/14/01   DICKINSON
Local storm report, Apr 14, 4:57 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
457 PM CDT SAT APR 14 2001

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....
n
0455 PM    3 S NARKA                 KS    1.75 INCH HAIL
04/14/01   REPUBLIC
Local storm report, Apr 14, 5:05 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
505 PM CDT SAT APR 14 2001

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0455 PM    WHITE CITY                KS    .88 INCH HAIL
04/14/01   MORRIS

0457 PM    7 SE BELLEVILLE           KS    1 INCH HAIL
04/14/01   REPUBLIC

0500 PM    MAHASKA                   KS    .88 INCH HAIL
04/14/01   WASHINGTON

0502 PM    5 S JUNCTION CITY         KS    .88 INCH HAIL
04/14/01   GEARY
Local storm report, Apr 14, 5:13 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
513 PM CDT SAT APR 14 2001

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0507 PM    PARKERVILLE               KS    1 INCH HAIL
04/14/01   MORRIS
Local storm report, Apr 14, 5:16 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
516 PM CDT SAT APR 14 2001

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....
P
0513 PM    DWIGHT                    KS    1.75 INCH HAIL
04/14/01   MORRIS

0514 PM    2 NW HADDAM               KS    .88 INCH HAIL
04/14/01   WASHINGTON

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 14, 2:07 PM CDTSevere Thunderstorm WarningTOPClay, Dickinson38 min
Apr 14, 2:42 PM CDTSevere Thunderstorm WarningTOPGeary, Riley33 min
Apr 14, 3:03 PM CDTSevere Thunderstorm WarningTOPClay, Ottawa27 min
Apr 14, 3:08 PM CDTSevere Thunderstorm WarningTOPPottawatomie52 min
Apr 14, 4:02 PM CDTSevere Thunderstorm WarningTOPDickinson43 min
Apr 14, 4:05 PM CDTSevere Thunderstorm WarningTOPCloud40 min
Apr 14, 4:26 PM CDTSevere Thunderstorm WarningTOPRepublic34 min
Apr 14, 4:46 PM CDTSevere Thunderstorm WarningTOPGeary, Morris29 min
Apr 14, 4:52 PM CDTSevere Thunderstorm WarningTOPWashington23 min
Apr 14, 5:13 PM CDTSevere Thunderstorm WarningTOPGeary, Morris, Wabaunsee47 min
Apr 14, 5:57 PM CDTSevere Thunderstorm WarningTOPOsage, Shawnee, Wabaunsee48 min
Apr 14, 6:10 PM CDTSevere Thunderstorm WarningTOPRiley35 min
Apr 14, 6:13 PM CDTSevere Thunderstorm WarningTOPDouglas, Jefferson47 min
Apr 14, 6:39 PM CDTTornado WarningTOPDouglas, Franklin, Osage51 min
Apr 14, 6:44 PM CDTSevere Thunderstorm WarningTOPShawnee, Wabaunsee46 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.